Hippokratia 2017, 21, 1: 61
Tsiogka A1, Tsiogka E2, Koller J1
1Clinic of Dermatology, University Hospital of Paracelsus Medical University, Salzburg, Austria, 2Department of Pharmacology, Medical School, Democritus University of Thrace, Alexandroupolis, Greece
Key words: fixed drug eruption, piroxicam, non-steroidal anti-inflammatory drug, acne
Corresponding author: Aikaterini Tsiogka, MD, Clinic of Dermatology, University Hospital of Paracelsus Medical University of Salzburg, 48 Muellner Hauptstrasse, 5020, Salzburg, Austria, tel: +436648743129, e-mail: firstname.lastname@example.org
A 20-year-old female with a history of mild cystic acne presented with a solitary, annular, brownish patch on the right perioral region (Figure 1). The lesion occurred repeatedly during her menstrual cycle over several months and faded spontaneously to residual hyperpigmentation within 1-2 weeks. She had been treated with topical hydroquinone creme, as post-inflammatory hyperpigmentation was suspected; though unsuccessfully. Previous acne treatments included benzoyl peroxide and systemic minocycline. On questioning, she reported intake of piroxicam due to dysmenorrhea during each menstrual cycle. Considering the pathognomonic clinical picture, a fixed drug eruption (FDE) due to piroxicam was suspected and withdrawal of piroxicam strongly recommended. During the following months, complete resolution of the lesion was observed. She remains asymptomatic to date without additional therapy. Further diagnostic skin testing was recommended, but she refused.
FDE is defined by the development of one or more annular, erythematous patches after exposure to a drug. Although non-steroidal anti-inflammatory drugs constitute common causative agents1,2, only a few cases due to piroxicam have been reported so far in literature3. Histopathological examination can be diagnostic in the active phase of FDE, while systemic and topical provocation or challenge test can define the offending agent after its resolution1-2. A positive patch testing will be observed in the lesional skin and only rarely in healthy skin2. Usually, discontinuation of the responsible drug can assure healing and prevent relapse. In extensive forms, local or systemic corticosteroids can be useful1,2.
Figure 1: Solitary, annular, brownish patch in right perioral area consistent with fixed drug eruption after piroxicam intake.
The reported case illustrates a piroxicam-induced FDE, which remained undiagnosed in a patient with underlying cystic acne. In such cases, post-inflammatory hyperpigmentation following resolution of acne lesions or contact dermatitis induced by topical acne treatments should be distinguished from FDE, mainly based on medical history. In case of recurrent menstrual cyclic skin eruptions, an autoimmune progesterone dermatitis4 or cutaneous endometriosis should be excluded through intradermal progesterone test and histopathology, respectively.
This case highlights the importance of concurrent assessment of medical history and clinical findings towards an early recognition of FDE.
Conflict of interest
1. Flowers H, Brodell R, Brents M, Wyatt JP. Fixed drug eruptions: presentation, diagnosis, and management. South Med J. 2014; 107: 724-727.
2. Ozkaya E. Fixed drug eruption: state of the art. J Dtsch Dermatol Ges. 2008; 6: 181-188.
3. Rho YK, Yoo KH, Kim BJ, Kim MN, Song KY. A case of generalized fixed drug eruption due to a piroxicam plaster. Clin Exp Dermatol. 2010; 35: 204-205.
4. You HR, Yun SJ, Kim SJ, Lee SC, Won YH, Lee JB. Three Cases of Autoimmune Progesterone Dermatitis. Ann Dermatol. 2017; 29: 479-482.